Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Norman, OK

September 7, 2018Canadian County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 7, 2018, 5:28 AM CDT for Canadian County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 5:28 AM CDT (10:28 UTC)
Expired
Sep 7, 2018, 8:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Canadian County, OK

The radar

The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WGUS54 KOUN 071028
FFWOUN
OKC017-071330-
/O.NEW.KOUN.FF.W.0051.180907T1028Z-180907T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
528 AM CDT FRI SEP 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  West central Canadian County in central Oklahoma...

* Until 830 AM CDT.
  
* At 526 AM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen in one hour. Flash flooding 
  is occurring or is imminent.

* Some locations that will experience flooding include...
  Geary and Calumet. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3561 9811 3554 9807 3549 9808 3550 9813
      3561 9831 3568 9831

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:29 AM CDT, 59 minutes earlier.

Area forecast discussion, Sep 7, 4:29 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
429 AM CDT Fri Sep 7 2018

.DISCUSSION...
Showers continue to develop along a baroclinic zone around 925 mb
early this morning from HBR to just west of PNC. Expect this trend
to continue through most of the morning with a slow shift to the
south and east. Isentropic descent will then develop by late this
morning but later this afternoon a mid to upper level shortwave
trough should provide sufficient lift for widely scattered showers
and thunderstorms to redevelop, especially over central and
northern OK. After tomorrow, precipitation chances will decrease
as mid level moisture and ascent shift eastward with the
aforementioned trough.

Even with rain chances decreasing Sun, temps should remain below
avg thanks to subtle CAA and lingering stratus. The latter will be
most evident over eastern and northeastern for at least the first
part of the day. Max temps may stay in the mid 70s along and east
of I-35. A slow warming trend is then expected to start next week
but will still remain below avg through at least Tue with
northwesterly flow aloft remaining present and the upper ridge to
our WSW. After Wed, it's questionable how dominate the ridge will
become over the central CONUS but temps should start to nudge to
near avg by this time with drier BL conditions present.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  69  76  63 /  60  30  20  10
Hobart OK         78  69  79  63 /  50  30  20   0
Wichita Falls TX  79  71  80  66 /  60  40  30  10
Gage OK           76  64  76  60 /  30  20  20   0
Ponca City OK     78  67  75  60 /  60  30  20  10
Durant OK         84  72  79  66 /  60  50  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/03
Hazardous weather outlook, Sep 6, 9:43 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
943 PM CDT Thu Sep 6 2018

OKZ004>048-050>052-TXZ083>090-071130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
943 PM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered showers are possible through the overnight
hours. A few thunderstorms are also possible, but hail or strong
winds are unlikely.

.Heavy Rain and Flooding...
Some of the showers may produce locally heavy rainfall amounts
which could result in some flooding, especially poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
The chance for thunderstorms will continue across Oklahoma and
western north Texas through Saturday. The potential for severe
storms will remain low.

.Heavy Rain and Flooding...
Locally heavy rainfall amounts are possible with showers and
thunderstorms. Excessive rainfall may lead to flooding or flash
flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:50 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Custer, Washita115 min
Sep 6, 11:10 PM CDTAreal Flood AdvisoryOUNCanadian2 hr
Sep 7, 1:10 AM CDTAreal Flood AdvisoryOUNCuster3 hr
Sep 7, 2:43 AM CDTAreal Flood AdvisoryOUNKiowa, Washita3 hr
Sep 7, 2:45 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian3 hr
Sep 7, 5:00 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian3 hr
Sep 7, 5:01 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
Sep 7, 6:45 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
Sep 7, 8:02 AM CDTFlash Flood WarningOUNGrady3 hr
Sep 7, 9:09 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Sep 7, 9:26 AM CDTAreal Flood AdvisoryOUNComanche, Cotton109 min
Sep 7, 11:01 AM CDTAreal Flood AdvisoryOUNGrady, Stephens3 hr
Sep 7, 11:57 AM CDTFlash Flood WarningOUNGrady, Stephens3 hr
Sep 7, 12:02 PM CDTAreal Flood AdvisoryOUNMurray118 min
Sep 7, 12:09 PM CDTFlood WatchOUNCarter, Garvin, Jefferson, Johnston, Love, Marshall and 3 more8 hr
Sep 7, 1:06 PM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Sep 7, 2:54 PM CDTAreal Flood AdvisoryOUNAtoka, Johnston, Marshall3 hr
Sep 7, 4:57 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Logan, McClain, Oklahoma4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.